Florida, 2012

Damaging Winds in Florida, July 17, 2012

July 17, 2012 · NWS JAX · 3 events in 2 counties and zones

The upper low was near the NE Florida coastline, and shifted WSW towards Gainesville during the day. Cool temperatures aloft increased diurnal instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The upper low was near the NE Florida coastline, and shifted WSW towards Gainesville during the day. Cool temperatures aloft increased diurnal instability. The sea breezes and outflow triggered scattered severe storms in the afternoon and evening. Slow and erratic storm motion promoted locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 1:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 17, 1:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT TUE JUL 17 2012

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS THUNDERSTORMS CONTINUE ACROSS INLAND LOCATIONS
WITH LESS COVERAGE CLOSER TO THE COAST...AS UPPER LEVEL LOW
PRESSURE INTERACTS WITH SEABREEZE/OUTFLOW BOUNDARIES. COVERAGE WILL
INCREASE LATE THIS AFTERNOON...AND WILL USE NUMEROUS POPS
INLAND...WITH SCATTERED ALONG THE COAST. SEVERE THUNDERSTORM WATCH
488 CONTINUES FOR INLAND SE GA/NE FL UNTIL 8 PM. OUTSIDE THE
WATCH...A FEW STRONG STORMS WILL BE POSSIBLE THROUGH EARLY THIS
EVENING...WITH WINDS/HAIL THE MAIN CONCERNS. ACTIVITY WILL DIMINISH
THIS EVENING...WITH MOST INLAND AREAS DRY BY MIDNIGHT...WITH A FEW
COASTAL SHOWERS POSSIBLE OVERNIGHT/EARLY WEDNESDAY.

FOR WEDNESDAY...THE UPPER LOW WILL NUDGE WESTWARD ACROSS INLAND
NORTHERN FL. WITH A SURFACE HIGH PRESSURE RIDGE TO THE SOUTH...THIS
WILL ALLOW FOR A SW FLOW...AND THE WEST COAST SEABREEZE COLLIDING
WITH THE ATLANTIC SEABREEZE WHICH WILL BE PINNED NEAR THE EAST
COAST. WILL USE HIGH END SCATTERED POPS WEDNESDAY AFTN/EVENING.
SLIGHTLY ABOVE NORMAL HIGH TEMPERATURES CAN BE EXPECTED UNDER
SW FLOW.

THURSDAY AND FRIDAY...
UPPER LOW WILL MOVE NORTH AWAY FROM THE AREA WEDNESDAY NIGHT AND
THEN BECOME ABSORBED INTO AN AMPLIFYING EASTERN UNITED STATES
TROUGH ON THURSDAY. AT THE SAME TIME...HIGH PRESSURE RIDGE WILL
BUILD ACROSS THE FLORIDA PENINSULA...MAINTAINING A DEEP MOIST
SOUTHWESTERLY FLOW ACROSS THE REGION. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED ALONG AND NORTH OF I-10...WITH POPS
TAPERING OFF AS YOU GO SOUTH TOWARD THE HIGH PRESSURE RIDGE AXIS.
TEMPERATURES WILL WARM INTO THE MID 90S ACROSS MUCH OF NORTHEAST
FLORIDA WITH SLIGHTLY LOWER TEMPS ACROSS GEORGIA DUE TO INCREASED
CLOUDS AND PRECIP NEAR THE UPPER TROUGH AXIS.

DRIER AIR WILL BEGIN TO PUSH NORTH INTO NORTHERN FLORIDA ON FRIDAY
WHICH WILL KEEP THUNDERSTORM ACTIVITY MORE ISOLATED TO WIDELY
SCATTERED SOUTH OF I-10. BETTER CHANCES OF PRECIP WILL EXIST
ACROSS SOUTHEAST GEORGIA WHERE DEEPER MOISTURE (PWATS IN EXCESS OF
2 INCHES) WILL CONTINUE TO RESIDE. LESS CLOUD COVER AND PRECIP
ALONG WITH BUILDING HEIGHTS WILL RESULT IN HOT CONDITIONS ACROSS
NORTHEAST FLORIDA WITH HIGHS SOLIDLY IN THE MID 90S...ESPECIALLY
ALONG THE I-95 CORRIDOR AS DEEP SOUTHWEST FLOW PUSHES THE HEAT
TOWARD THE ATLANTIC COAST.

&&

.LONG TERM...SATURDAY THROUGH TUESDAY

DRIER AIR WILL CONTINUE TO WORK NORTH AROUND THE RIDGE THIS
WEEKEND. MODELS ARE NOW COMING IN FARTHER NORTH WITH THE DRY
AIR...WHICH WOULD RESULT IN A DRIER FORECAST ACROSS SOUTHEAST
GEORGIA THAN PREVIOUSLY EXPECTED. WILL NOT MAKE ANY CHANGES IN
THIS DIRECTION JUST YET...BUT IF THIS TREND CONTINUES...WE WILL
NEED TO LOWER POPS ACROSS SOUTHEAST GEORGIA. IN ANY EVENT...HOT
AND DRY CONDITIONS CONTINUE TO LOOK LIKELY ACROSS MUCH OF
NORTHEAST FLORIDA THIS WEEKEND.

&&

.AVIATION...

THUNDERSTORM ACTIVITY SHOULD INCREASE ACROSS NORTHEAST FLORIDA AS
THE AFTERNOON PROGRESSES. MVFR/IFR CONDITIONS WILL ACCOMPANY
THUNDERSTORM ACTIVITY...WITH THE POTENTIAL FOR STRONG GUSTY WINDS
WITH THE STRONGEST STORMS. GNV...VQQ...AND JAX HAVE THE HIGHEST
CHANCES OF SEEING THUNDERSTORMS AND TEMPO GROUPS FOR TSRA HAVE
BEEN INCLUDED AT THESE TERMINALS. THUNDERSTORMS WILL WIND DOWN
EARLY THIS EVENING AND VFR CONDITIONS ARE THEN EXPECTED TO PREVAIL
THE REST OF THIS TAF PERIOD.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN UNDER SCEC UNDER GENERAL S/SW FLOW.
BRIEF PERIODS OF 15 KT WINDS WILL BE POSSIBLE...ESPECIALLY
AT NIGHT. SEAS MAINLY 4 FT OR LESS...WITH AN ELY SWELL 2-3 FT
PERSISTING OVER THE FEW DAYS.

.RIP CURRENT RISK...MODERATE RISK THROUGH WEDNESDAY DUE TO LINGERING
EASTERLY SWELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  95  73  94 /  40  50  40  50
SSI  76  90  77  90 /  20  70  70  60
JAX  71  94  74  94 /  30  60  60  60
SGJ  73  91  75  92 /  20  60  60  60
GNV  71  93  73  94 /  50  50  40  60
OCF  70  94  73  93 /  50  50  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ALLEN/
Hazardous weather outlook, Jul 17, 11:55 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1255 PM EDT TUE JUL 17 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-180830-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
1255 PM EDT TUE JUL 17 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...STRONG TO LOCALLY SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING...

...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON...

...MODERATE RISK OF RIP CURRENTS TODAY...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LOW OVER NORTHEAST FLORIDA WILL HELP PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SLOW
MOVING STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL. STRONG TO
LOCALLY SEVERE THUNDERSTORMS WILL OCCUR OVER INLAND AREAS...WITH
STRONG WINDS AND HAIL THE MAIN THREATS. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL 8 PM FOR PORTIONS OF INTERIOR SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA.

THERE WILL BE A MODERATE RISK OF RIP CURRENTS TODAY DUE TO LONG
PERIOD EASTERLY SWELLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND
THURSDAY...BECOMING NUMEROUS NEAR THE EAST COAST AS THE SEABREEZE
FRONTS COLLIDE LATE IN THE DAY. A FEW STORMS MAY BE STRONG AND
PRODUCE STRONG GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.
THUNDERSTORMS WILL BECOME MORE SCATTERED FRIDAY THROUGH MONDAY.

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE ON WEDNESDAY DUE TO
LINGERING EASTERLY SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Jul 17, 2:10 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     AMBROSE                 31.59N 83.01W
07/17/2012                   COFFEE             GA   EMERGENCY MNGR

            TREES DOWN NEAR THE TOWN CENTER OF AMBROSE

&&

ZALLEN
Local storm report, Jul 17, 2:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     NICHOLLS                31.52N 82.64W
07/17/2012                   COFFEE             GA   EMERGENCY MNGR

            LARGE TREES DOWN ON 2 HOMES ON BIRMINGHAM AVENUE IN
            NICHOLLS. IN ADDITION...QUARTER SIZED HAIL WAS REPORTED.

&&

ZALLEN
Special weather statement, Jul 17, 2:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EDT TUE JUL 17 2012

GAZ149-163-172000-
ATKINSON-CLINCH-
320 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
SOUTHEASTERN ATKINSON AND NORTHERN CLINCH COUNTIES FOR STRONG WINDS
VALID UNTIL 400 PM EDT...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG OUTFLOW WINDS FROM THUNDERSTORMS OVER NORTHERN CLINCH
COUNTY...MOVING SOUTH AT 15 MPH. RADAR INDICATES 40 TO 55 MPH WINDS
ARE SPREADING AHEAD OF THESE STORMS ACROSS CENTRAL AND SOUTHERN
CLINCH COUNTY. THESE WINDS COULD CAUSE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3119 8268 3109 8262 3105 8261 3091 8252
      3089 8297 3105 8298 3118 8298 3119 8299
TIME...MOT...LOC 1918Z 354DEG 13KT 3109 8281

TRABERT
Special weather statement, Jul 17, 2:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
327 PM EDT TUE JUL 17 2012

FLZ020-021-172000-
HAMILTON-SUWANNEE-
327 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
HAMILTON AND NORTHWESTERN SUWANNEE COUNTIES FOR STRONG WINDS AND
EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 327 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF SUWANNEE RIVER STATE
PARK...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND WEST LAKE...JENNINGS...BLUE SPRINGS AND SUWANNEE
RIVER STATE PARK THROUGH 400 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3061 8309 3028 8305 3028 8324 3030 8324
      3031 8322 3035 8322 3036 8320 3041 8318
      3042 8323 3046 8323 3047 8325 3052 8325
      3055 8326 3062 8327
TIME...MOT...LOC 1927Z 359DEG 6KT 3044 8318

TRABERT
Special weather statement, Jul 17, 2:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
341 PM EDT TUE JUL 17 2012

FLZ021-172015-
SUWANNEE-
341 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
SUWANNEE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 415 PM EDT...

AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 3 MILES NORTHWEST OF LURAVILLE...OR 7 MILES
NORTH OF MAYO...STATIONARY. THIS THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND LURAVILLE...NEWBURN AND DOWLING PARK THROUGH 415 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3028 8324 3028 8305 3008 8309 3010 8315
      3010 8321 3011 8323 3015 8324 3017 8324
      3018 8325 3022 8325 3025 8326
TIME...MOT...LOC 1941Z 179DEG 2KT 3016 8321

TRABERT
Special weather statement, Jul 17, 2:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 PM EDT TUE JUL 17 2012

FLZ032-037-172030-
CLAY-PUTNAM-
353 PM EDT TUE JUL 17 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN CLAY
AND NORTHWESTERN PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 353 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 8 MILES NORTH OF FLORAHOME...OR 15 MILES
NORTHEAST OF MELROSE...MOVING NORTHWEST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PUTNAM HALL...LAKE
GENEVA...KEYSTONE HEIGHTS...FLORAHOME...CARRAWAY...PENNEY FARMS AND
KINGSLEY THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3001 8169 2970 8172 2970 8205 3003 8204
TIME...MOT...LOC 1953Z 153DEG 6KT 2985 8187

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
July 17, 3:00 PM EST
Where
Suwannee County, 0.91 mi SW of Dowling Park
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.240, -83.240

Trees were blown down east of Dowling Park and Luraville which caused partial road blockage. The time of damage was based on radar data.

Thunderstorm Wind, Suwannee

When
July 17, 3:20 PM EST
Where
Suwannee County, 5.55 mi WNW of Pine Mount
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.190, -83.060

Trees and power lines were damage. A corn field was damaged due to a microburst. The event time was based on radar.

Thunderstorm Wind, Duval

When
July 17, 4:40 PM EST
Where
Duval County, 0.69 mi N of Wesconnett
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.260, -81.750

Trees and power lines were blown down along Harlow Road on the Westside of Jacksonville. The tree was about 12 inches in diamater. Power lines were also blown down along Tom Thumb Drive. The time of damage was based on radar, and the cost of damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398900, 398901, 398909.